Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Oct 1, 2019, 5:31 PM CDT for Clay County, Dickinson County, Geary County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2019, 5:31 PM CDT (22:31 UTC)
- Expired
- Oct 1, 2019, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Clay County, KS, Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 5:45 PM CDT | TSTM WND DMG | 7 N Chapman, KS | TREE LIMBS BROKEN. |
| Oct 1, 5:54 PM CDT | TSTM WND GST 70 | 6 Nw Junction City, KS | 70 MPH WIND GUST ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WFUS53 KTOP 012231
TORTOP
KSC027-041-061-012300-
/O.NEW.KTOP.TO.W.0051.191001T2231Z-191001T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
531 PM CDT Tue Oct 1 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Dickinson County in central Kansas...
West central Geary County in east central Kansas...
Southeastern Clay County in north central Kansas...
* Until 600 PM CDT.
* At 531 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Talmage, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Moonlight around 535 PM CDT.
Chapman around 540 PM CDT.
Wakefield around 555 PM CDT.
This includes Interstate 70 near mile marker 276, and between mile
markers 283 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3925 9701 3902 9683 3894 9721 3902 9727
TIME...MOT...LOC 2231Z 239DEG 37KT 3901 9719
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Skow3 follow-up statements
089
WWUS53 KTOP 012241
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
541 PM CDT Tue Oct 1 2019
KSC027-041-061-012300-
/O.CON.KTOP.TO.W.0051.000000T0000Z-191001T2300Z/
Dickinson-Geary-Clay-
541 PM CDT Tue Oct 1 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN DICKINSON...WEST CENTRAL GEARY AND SOUTHEASTERN CLAY
COUNTIES...
At 541 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Moonlight, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wakefield around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3925 9701 3902 9683 3898 9714 3908 9720
TIME...MOT...LOC 2241Z 240DEG 30KT 3907 9710
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Skow673
WWUS53 KTOP 012250
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
550 PM CDT Tue Oct 1 2019
KSC027-041-061-012300-
/O.CON.KTOP.TO.W.0051.000000T0000Z-191001T2300Z/
Dickinson-Geary-Clay-
550 PM CDT Tue Oct 1 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN DICKINSON...WEST CENTRAL GEARY AND SOUTHEASTERN CLAY
COUNTIES...
At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Milford Lake, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Dickinson, west central Geary and southeastern Clay
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3902 9698 3912 9710 3922 9699 3909 9689
3904 9685
TIME...MOT...LOC 2250Z 239DEG 37KT 3912 9700
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Skow211
WWUS53 KTOP 012256
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
556 PM CDT Tue Oct 1 2019
KSC027-041-061-012305-
/O.EXP.KTOP.TO.W.0051.000000T0000Z-191001T2300Z/
Dickinson-Geary-Clay-
556 PM CDT Tue Oct 1 2019
...THE TORNADO WARNING FOR NORTHEASTERN DICKINSON...WEST CENTRAL
GEARY AND SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for central,
north central and east central Kansas.
Remember, a Tornado Warning still remains in effect for northern
Geary and Riley County until 6:30pm.
LAT...LON 3902 9698 3912 9710 3922 9699 3909 9689
3904 9685
TIME...MOT...LOC 2255Z 239DEG 37KT 3914 9695
$$
SkowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Oct 1, 3:14 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 1, 3:14 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Topeka KS 314 PM CDT Tue Oct 1 2019 .SHORT TERM...(This evening through Wednesday) Issued at 308 PM CDT Tue Oct 1 2019 Moderate to locally heavy precipitation remains possible through tonight, primarily along a broad line from Abilene to Hiawatha. Our well-advertised prolonged rainfall event is underway across central and western Kansas. A broad mid-level moisture fetch extending from the southern Gulf of California, coupled with low- level moisture transport northward from the Gulf of Mexico, has pushed PWAT values into near record territory for this time of year. Soundings from TOP are just shy of the record PWAT for this date and DDC/AMA's sounding values well above record values. While the moisture aspect of this event is pegged at climatological extremes, concern lingers over the degree of mesoscale forcing required to realize this moisture as heavy rainfall. Low level frontogenetical plots from various medium resolution guidance solutions show an appreciable decline in FG lift after 06Z tonight, likely in response to a veering of the lower tropospheric wind profiles to nearly parallel to the initiating boundary. Upper level support remains modest with a series of mid-level perturbations working through the broad SW flow that should aid in producing widespread moderate rainfall. However, confidence in the location and degree of rainfall along the heaviest axis is on the lower side given the forcing concerns. Meanwhile, enough BL heating has taken place ahead of this mid- level moisture plume to induce a region of low-level baroclinicity/vertical vorticity zone across north-central Kansas. Additional destabilization has resulted in 1500-2000 J/kg of MLCAPE with 150 J/kg of 0-3 km CAPE in the low-levels. Very high unidirectional effective shear profiles and the lack of a strong initiating boundary will support initial organized supercellular structures with both right and left moving cells possible. Fast- moving tornadoes will be possible in this environment given the effective SRH values of 100-200 m2/s2 and storm motions of 40 to 50 kts to the northeast. Hail may also be a threat early on, transitioning to a wind threat as cold pools merge later on. The best period for heavy rainfall looks to be overnight tonight as the effective boundary sags southeastward into the central forecast area. The best juxtaposition of ingredients looks to be along a broad axis from Abilene to Hiawatha before 06Z, with the overall forcing waning as mentioned earlier. A somewhat narrow corridor of 1 to 2 inch rainfall amounts is possible with locally higher amounts. Have made no changes to the flash flood watch with this update. .LONG TERM...(Wednesday night through Tuesday) Issued at 308 PM CDT Tue Oct 1 2019 The threat for locally heavy rainfall persists into Wednesday, with the best chance being on Wednesday night in the far southeast forecast area. The near-surface frontal boundary meanders over the forecast area during the day Wednesday, with lower than average confidence in the exact boundary placement due to the impacts that overnight convection will have on its speed and placement. The GFS/EC/RAP all stall the front and actually lift it slightly northward during the day in response to a lee cyclone pulling off the Front Range. This differs significantly from the NAM/CAMs the develop a much stronger cold pool that accelerates the front southeastward and takes the bulk of the heavy rainfall with it. Leaned towards the more synoptically-driven guidance for the forecast variables affected by this boundary placement and a secondary axis of heavy rainfall forecast for Wednesday evening along and southeast of I-35. The upper level wave out west is finally in the process of ejecting out of the Pacific NW and tracks northeastward over the next 36 hours and finally usher the front south of the area by Thursday morning. In its wake, temperatures fall to near seasonal values for this time of year. Highs will be in the 60s and 70s and lows in the 40s and 50s. The progressive pattern will bring about a second trough across the northwest CONUS that lifts the baroclinic zone back northward on Friday into Saturday. Additional showers and storms will be associated with both the warm and cold frontal passage of this extratropical system. Periodic chances for precipitation linger into early next week, but confidence in their details is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM CDT Tue Oct 1 2019 MVFR to IFR ceilings gradually build southeastward late this evening and overnight as a frontal boundary slowly moves through. Gusty southerly winds of 15 to 25 kts will switch to the north to northwest behind the front, with widespread showers and thunderstorms likely along the front through the period, impacting the TAF sites mainly tonight into tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ008>010-020- 021-034. Flash Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ011-012-022>024-026-035>039. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Oct 1, 3:19 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CDT Tue Oct 1 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-022030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 PM CDT Tue Oct 1 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to continue along and south of a slow moving front in north-central and northeast Kansas through tonight. Heavy rainfall may lead to flash flooding and river flooding. In addition, several strong to severe thunderstorms may produce tornadoes, hail and damaging winds through early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms and the threat for flash flooding persist into Wednesday with the heavier rainfall axis shifting east towards far northeast and portions of east-central Kansas Wednesday afternoon. Total widespread rainfall amounts through Wednesday range from 1 to 3 inches, with locally higher amounts anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, Oct 1, 2:54 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN 3 SW REPUBLIC 39.89N 97.86W
10/01/2019 M3.50 INCH REPUBLIC KS TRAINED SPOTTER
DAILY TOTAL SO FAR.
&&Special weather statement, Oct 1, 3:34 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
334 PM CDT Tue Oct 1 2019
KSZ009-012100-
Washington-
334 PM CDT Tue Oct 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm over
Washington, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3995 9681 3977 9704 3984 9719 4000 9700
4000 9681
TIME...MOT...LOC 2034Z 224DEG 43KT 3982 9707Special weather statement, Oct 1, 3:50 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Topeka KS 350 PM CDT Tue Oct 1 2019 KSZ009-010-012115- Washington-Marshall- 350 PM CDT Tue Oct 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 415 PM CDT... At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Hanover, moving northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hanover, Oketo and Bremen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for north central and northeastern Kansas. LAT...LON 4000 9646 3976 9682 3985 9702 4000 9685 TIME...MOT...LOC 2050Z 223DEG 30KT 3983 9693
Local storm report, Oct 1, 5:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG AGENDA 39.71N 97.43W
10/01/2019 REPUBLIC KS EMERGENCY MNGR
DELAYED REPORT... ROOF OFF BUILDING ON SOUTH
EDGE OF TOWN. TREE AND LARGE BRANCH DAMAGE.
TIME ESTIMATED BY RADAR.
&&
DRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 52 min |
| Oct 1, 2:56 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 3 hr |
| Oct 1, 3:25 PM CDT | Tornado Warning | TOP | Washington | 20 min |
| Oct 1, 3:34 PM CDT | Special Weather Statement | TOP | Washington | 26 min |
| Oct 1, 3:50 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| Oct 1, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 13 min |
| Oct 1, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
| Oct 1, 5:54 PM CDT | Tornado Warning | TOP | Geary, Riley | 36 min |
| Oct 1, 6:23 PM CDT | Tornado Warning | TOP | Pottawatomie | 22 min |
| Oct 1, 6:44 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.